AMITRIPTYLINE WITHDRAWAL : Anyone out there... - Pain Concern

Pain Concern
28,697 members9,712 posts

AMITRIPTYLINE WITHDRAWAL

Numbum
Numbum

Anyone out there that can help?

I take 25mg of amitriptyline for sciatic nerve pain. I want to come off it and wondered if anyone out there has done this and can give me some advice.

Any advice appreciated

28 Replies
oldestnewest

Hi. I’m Andy🏴󠁧󠁢󠁥󠁮󠁧󠁿

I take Amitriptyline 10mg morning, 25mg afternoon, 25mg bedtime.

I hope this helps my friend:

If you want to stop taking amitriptyline, go to the doctor and they will help you to bring the dose down gradually. This will take a few weeks. You may still get some withdrawal effects, especially during the first two weeks as you reduce the dose. These effects will go away as you carry on reducing the dose.

Take good care of yourself,

Andy.

Thanks Andy, I missed my tablet last night and I feel great no groggy feeling today....what are the effects of not taking??

Amitriptyline oral tablet is used for long-term treatment. ... If you stop taking the drug suddenly or don't take it at all: If you don't take amitriptyline, your depression may worsen. If you stop taking this medication suddenly you may have withdrawal side effects such as nausea, headache, and tiredness.

Not pleasant at all my friend. It’s best done under your doctors supervision.

Hope this helped.

Andy👍

Thanks Andy...appreciate advice. I'm on fluoxetine to balance hormones... the amitriptyline is for nerve pain but want to avoid any nasty side effects. Will discuss with the spinal team when they call me on Friday

You are very welcome. Take care👍

Make sure you go down slowly and dont stop at 10mg! My Dr said go down 10mg every 2 weeks which I did then few weeks at 10mg then stop...... I did this and having absolutely awful withdrawals

Rosepetal60
Rosepetal60 in reply to Riee

How about cutting the 10mg in half with a pill cutter or scissors and take that for a week or so or more. I know they are tiny but it can be done.

Hi I'm more or less in the same boat as you. I've been taking a 25g Amitriptyline at night just before I go to bed for the past two years after acdf surgery. I've dropped down to the 10g tablet for the last two weeks and apart from not getting as good nights sleep as before have not experienced any other side effects. From a pain management perspective, I have not noticed any great difference in pain levels which although still present is manageable and I have come to accept and learn to live with. I am hoping to stop taking any medication over the next few weeks.

Best of luck!

Numbum
Numbum in reply to 981263jh

You too, third day cold turkey and am amazed how much clearer my mind is.

Were you on alot of medication...what was it for?

981263jh
981263jh in reply to Numbum

I have not quite gone cold turkey yet, I'm still taking a 10g tablet rather than the 25g I had been taking. As I said, no major side effects so far (I have found that I am a bit more edgy and anxious) but am willing to keeping going for a while to see how it works out. Apart from the Amitriptyline I have not been on any other medication but had tried various other medications recommended by my GP before I started on the Amitriptyline about 2 years ago. I had acdf surgery after a sporting accident which left me with nerve damage around my C5 C6 causing a severe burning pain in both arms. Thankfully the pain (along with the medication and a physical exercise program) has subsided even though I still have some bad days. I hate taking any type of medication so that's my reason for trying to ease down slowly on the amitriptyline. How did you end up on it?

Take care.

Hi, we are all different, however, I suffered serious nerve pain after botched carpal tunnel operation in 2018, I was given so many pain relief drugs that didn’t help, however I eventually was given 25mg Amitriptyline, kept on them for some time but proved useless with the pain so stopped taken them had no withdrawal symptoms whatsoever.

Thanks calamity..... I was just about to take a tablet due to comments. But am going to try not taking again today my brain feels free of groggyness, I feel like me again

Hello, my husband has also been on Amitriptyline for several years for nerve pain and is in the process of getting off of it. After cutting it by 50mg per week, it left him sleepless, with

increased depression and quite anxious. So, after consulting our GP this past week, he said you have to go much slower than that. He gave him a prescription of 10 mg and each week he is reducing it by that much. His other symptoms have gone with no side effects now. Hope this helps, Joy

I take 10mg myself and if I don't take it for a day I get terrible depressive emotions, the pain increase a lot and it's not an addictive drug but when you're feeling super down and in lots of pain you'll want it more than anything.

Definitely need to be careful with this drug, I've taken it for 3 years for a pain that's taken twice that long to diagnose and the few times I've not taken it, I didn't sleep and the next day was hell on earth. But as per have said everyone is different, I do suffer underlying depression and anxiety but this drug does help with that, makes you feel drowsy too, especially above 20mg.

GP supervision is essential, but keep a diary of how you feel each day and pain on a scale of 1 to 10, that will the doctor in next steps each check up.

Is your sciatic nerve healed? Why do you want to wean off the med? Are you having bad side effects like dry mouth and weight gain?

Sorry, No experience of amitriptyline, but if anything like Tramadol, do it slowly. I'd have a chat with GP first if I was you. Think you need a managed withdrawal?

Perendinus
Perendinus in reply to Allanboy

Hi,

Three days ago had a hernia removed on L5-S1 and was told to stop all medication including 400mg/twice a day Tramadol AND Amitriptyline 25mg/night.

I was taking the Tramadol for the pain and Amitriptyline for Berne pain from Fibromyalgia, Elhers Danlis Syndrome and POTS.

I have just had the worst 24 hours of my life. Can't stop crying, restless legs, can't eat, can't sleep, and just a really bad feeling.

Going back on the Amitriptyline tonight and hopefully I'll start to feel slightly more normal over the next few days.

To anyone thinking of stopping either of these drugs without tapering off slowly with doctors help, don't do it.

I stupidly stopped taking it as thought I was better and i was fine for a day, the next day I was totally wired and then I couldn't sleep for over 48 hours 😕

Numbum
Numbum in reply to Kels1974

Morning Kels, how much were you on and why? Just trying go compare circumstances xx

Morning I was on 30mg of amitriptyline for nerve pain. Due to a herniated lumbar disc.

Same reason as me, I feel amazing, Day 3 off and I am me again. I can think clearly again and i have so much energy! Can I ask about your 'pain' story....how are you now?

Kels1974
Kels1974 in reply to Numbum

I'm not doing too good at the moment, I had spinal surgery last October.It was successful for 6 months but I've been re referred to spinal consulant as I'm in pain again.

Hi I was taking 10mg amitriptyline and I seemed off them by taking half a day for 2weeks then quater a day for 2 weeks and then a quater every other day for 2 weeks, after been off them for 2 weeks I got really bad withdrawal symptoms, so what I'm saying is if you just come off them or seen yourself off them you still get withdrawal symptoms, I was off them for a year and then needed them again as I couldn't cope with the pain, sorry there is nothing to say that's good about this drug xxxx

Hi there ,

I used to take amitriptyline and came off it very well with no adverse side effects.

The best way is to reduce it gradually with advice from your doctor.

Hi, do you mind sharing what mg you were taking, and how long for before you came off it?

I made the original post on 25mg at night. Came off it without a gradual reduction and had no side effects. However everyone is different and I wasn't on them for a long period so don't know if that's why it was so easy for me.

I would seek advice from your doctor before doing anything.

What is your 'pain'?

Were you on them for less than a month?

Yes, I will consult my GP in the morning for clarity/so they know what's going on.

(Stomach pain is my pain)

No I think 7-8 weeks it was the last medication I weaned myself off for pain management for disc herniation nerve damage.

Good luck, hope you manage it to come off with the results your aiming for.

You may also like...